New York, 2021

Damaging Winds in New York, October 16, 2021

October 16, 2021 · NWS BTV · 9 events in 2 counties and zones

A strong cold front moved across northern NY during the afternoon and evening hours of October 16th. Preceding the cold front a line of strong showers with some embedded thunderstorms moved into a very strongly sheared environment with southerly winds in excess of 60 mph around 5000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong cold front moved across northern NY during the afternoon and evening hours of October 16th. Preceding the cold front a line of strong showers with some embedded thunderstorms moved into a very strongly sheared environment with southerly winds in excess of 60 mph around 5000 feet. A few of these stronger showers and thunderstorms tapped into those low-level winds and caused some isolated wind damage, mainly in the form of small, softwood trees begin toppled over by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 16, 12:25 PM EST, 13 minutes earlier.

Area forecast discussion, Oct 16, 12:25 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
125 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front will bring widespread showers to the area
today. A narrow band of showers and isolated thunderstorms is
expected to develop ahead of the front across the northern
Adirondacks of New York by early afternoon and move east across
Vermont during the remainder of the afternoon hours. Expect
strong gusty winds and heavy downpours with any of these showers
and storms. Behind the front colder air will move into the
region Sunday and Monday with isolated to scattered showers both
days and maybe even a few snow showers over the higher terrain
on Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 124 PM EDT Saturday...Main impetus behind this update was
to issue a Severe Thunderstorm Watch for much of the North
Country. The fine line is starting to take shape across northern
NY as expected, and while gusts have not been impressive with
the line itself, it will have the potential to produce gusts to
60 mph, especially as it comes into the Champlain Valley where
some clearing has allowed for greater instability. The remainder
of the forecast is unchanged.

Previous discussion...Forecast remains on track for a sharp
change in the weather later this afternoon as a strong cold
front moves across the area. Before the front moves in we first
will have a warm front lift north of the area this morning,
which has been responsible for the early morning showers and
isolated storms. Eventually the precipitation will become more
tied to far northern New York where the cold front will be. The
rest of the area will get into the warm sector with high
temperatures climbing into the upper 60s to lower 70s. This will
help to steepen low level lapse rates and create some
instability, but not expecting much. The compensating factor
that suggests the potential for some stronger convection will be
a strongly sheared environment. Enough instability may develop
ahead of the front that allows any showers or storms to produce
locally strong wind gusts of 40 to 50 mph and brief heavy
downpours. At this time it looks like a narrow line of
convection will form over the northern Adirondacks around 2pm,
reach the Champlain Valley around 5pm, and eventually eastern
Vermont after 7pm. See no reason to move off the messaging of
gusty winds and heavy downpours with this line and will continue
this idea in the forecast. Total rainfall amounts today into
tonight still look to be in the one half to one inch range. With
the stronger flow aloft, channeled flow up the Champlain Valley
will result in some southerly wind gusts in the 30 to 40 mph
range and a Lake Wind Advisory will also be issued for Lake
Champlain.

The precipitation ends from west to east this evening and on
Sunday we will start to see an upper level low move down from
Canada and into northern New England. Colder air aloft will help
to create a greater depth to the dry adiabatic lapse rates and
this should be sufficient for isolated to scattered showers
developing in the afternoon hours. Not expecting much in the way
of precipitation with amounts generally less than a tenth of an
inch. High temperatures will be back to seasonal normals with
readings in the mid 50s to around 60.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 429 AM EDT Saturday...Scattered rain and summit level
snow showers are expected through the night on Sunday as we
remain underneath the upper level trough axis. Strong cold air
advection through the overnight hours will allow temperatures to
drop quickly, even under cloudy skies, with lows in the mid 30s
to mid 40s. Steepening low level lapse rates will help
invigorate the shower activity as we head into Monday and start
to see some sunshine help create a few hundred J/kg of CAPE.
Highs on Monday will be the chilliest of the season with highs
only rebounding into the mid 40s to lower 50s. Those with
outdoor recreation activities, especially those in higher
terrain, should dress appropriately with temperatures at summit
level only warming into the lower 30s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 429 AM EDT Saturday...We will see a gradual downward
trend in shower activity across the North Country during the day
on Tuesday as we switch from northwest flow aloft to a more
zonal upper level pattern. Given the more westerly upper level
and low level flow, we should see some weak warm air advection
Wednesday and Thursday with temperatures climbing back into the
mid 50s to lower 60s by Thursday. A developing trough of low
pressure is expected to start forming across the Upper Mid- West
on Thursday and shift eastward toward the North Country next
Friday. This looks like the best chance of rainfall through the
extended portion of the forecast but there are still some
discrepancies across the global numerical guidance. Right now,
it looks like another cold front, not too dissimilar to the one
a week prior, with another slug of moisture followed by cooler
temperatures. We will be able to start fine tweaking the timing
for these showers in the coming days.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 12Z Sunday...Very changeable conditions are expected
across the region today. At this time, we have a hodgepodge of
VFR to IFR conditions as some patchy fog has developed due to
overnight precipitation. We should see some temporary
improvement in ceilings this morning but widespread MVFR
conditions are expected as we reside in a junky warm sector.
Between 12Z and 14Z, we will see a noticeable jump in winds
across the region as southerly gradient winds increase. The
strongest winds will be observed across the Champlain Valley
where wind gusts up to 35 knots are expected between 16Z and
22Z. Elsewhere, winds won't be nearly as strong which will lead
to some pretty significant wind shear with a 50 knot low level
jet moving overhead.

A line of convection will move through the region between 16Z
across northern New York and 00Z for eastern Vermont. Brief IFR
conditions are expected with the line of convection and we could
see wind gusts up to 45 knots very briefly along the leading
edge of the convection. We will continue to fine tune the TAFs
to accommodate for convection as the line begins to develop.

Outlook...

Sunday: VFR. Chance SHRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Scattered
SHRA.
Monday: Mainly VFR, with areas MVFR possible. Scattered SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Scattered
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.MARINE...
A Lake Wind Advisory is in effect for Lake Champlain as south
winds increase into the 15 to 30 knot range this morning and
persist through much of the afternoon. This will create very
choppy conditions as waves build to 2 to 5 feet. Wind gusts to
35 knots can also be expected before a cold front moves in late
in the day and shifts the winds to the southwest and eventual
west. A narrow band of showers and isolated thunderstorms will
exist with the front and localized wind gusts of 40 to 50 mph
and brief heavy downpours will be possible with any of the
showers or storms.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/Hastings
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Clay
MARINE...Evenson
Hazardous weather outlook, Oct 16, 12:02 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
102 PM EDT Sat Oct 16 2021

NYZ026-029-087-VTZ003-004-007-171715-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-Orleans-Essex-Caledonia-
102 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for northern New York and
northeast Vermont.

.DAY ONE...This afternoon and tonight.

A line of showers with embedded thunderstorms will continue to move
eastward across the region through this evening. This activity will
be capable of producing gusty winds and heavy rainfall as it crosses
the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-031-034-035-VTZ001-002-005-006-008>012-016>019-171715-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Lamoille-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
102 PM EDT Sat Oct 16 2021

...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 8:32 AM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
932 AM EDT Sat Oct 16 2021

NYZ029-030-034-161400-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
932 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of southeastern
Franklin, southeastern St. Lawrence and northwestern Essex Counties
through 1000 AM EDT...

At 932 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tupper Lake, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saranac Lake, Tupper Lake, Adirondack Regional Airport, Wawbeek,
Harrietstown, Paul Smiths, Saranac Inn, Ray Brook, Lake Colby,
Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis, St. Regis
Mountain, Upper St. Regis, Axton Landing, Bloomingdale and Coreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4439 7394 4411 7433 4409 7462 4457 7433
TIME...MOT...LOC 1332Z 222DEG 43KT 4416 7447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Oct 16, 11:25 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
1225 PM EDT Sat Oct 16 2021

NYZ029-030-161700-
Southeastern St. Lawrence NY-Southern Franklin NY-
1225 PM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of southwestern
Franklin and southeastern St. Lawrence Counties through 100 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Big Moose, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, Gale, Conifer,
Axton Landing and Coreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4423 7416 4411 7436 4408 7479 4440 7453
TIME...MOT...LOC 1625Z 219DEG 50KT 4396 7482

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Oct 16, 11:58 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
1258 PM EDT Sat Oct 16 2021

NYZ029>031-034-161745-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-
1258 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of southwestern Clinton,
southern Franklin, southeastern St. Lawrence and western Essex
Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tupper Lake to near Horseshoe Lake to 6
miles south of Limekiln Lake Campground. Movement was northeast at 65
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Newcomb, Piercefield, Wawbeek, Clayburg, North Elba, Harrietstown,
Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels, Lake
Clear, Upper Saint Regis, St. Regis Mountain, Upper St. Regis and
Axton Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York.

&&

LAT...LON 4472 7377 4436 7384 4381 7421 4392 7434
      4397 7426 4412 7428 4409 7463 4448 7447
TIME...MOT...LOC 1657Z 221DEG 57KT 4428 7452 4408 7456 4362 7479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes

The radar

The Burlington radar (KCXX), 73 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
October 16, 12:38 PM EST to 12:40 PM EST
Where
Essex County, 1.2 mi SE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.410, -74.080

Several trees downed by thunderstorm winds on River road.

Thunderstorm Wind, Clinton

When
October 16, 1:00 PM EST
Where
Clinton County, 2.02 mi SE of Black Brook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.450, -73.700

Several trees downed by thunderstorm winds on Silver Lake road.

Thunderstorm Wind, Clinton

When
October 16, 1:09 PM EST to 1:10 PM EST
Where
Clinton County, 0.96 mi S of Redford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.606, -73.803

Several trees downed by thunderstorm winds as well as some minor structural damage to a old barn tin roof.

Thunderstorm Wind, Clinton

When
October 16, 1:13 PM EST to 1:14 PM EST
Where
Clinton County, 1.63 mi ESE of Saranac
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.640, -73.720

Several trees downed by thunderstorm winds on East Hill road near Burnt Hill road.

Thunderstorm Wind, Essex

When
October 16, 1:15 PM EST to 1:20 PM EST
Where
Essex County, 3.41 mi NE of Olmstedville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.810, -73.880

Several reports of isolated trees downed by strong winds in Schroon Lake, Minerva and North Hudson.

Thunderstorm Wind, Clinton

When
October 16, 1:19 PM EST
Where
Clinton County, 2.29 mi SSE of Dannemora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.690, -73.700

Several trees downed by thunderstorm winds on Bucks Corner road.

Thunderstorm Wind, Clinton

When
October 16, 1:24 PM EST
Where
Clinton County, 1.2 mi NE of Cadyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
44.710, -73.610

Several trees downed onto powerlines on Bittersweet Lane.

Thunderstorm Wind, Clinton

When
October 16, 1:27 PM EST
Where
Clinton County, 1.47 mi NNW of West Plattsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.740, -73.580

Several trees downed by thunderstorm winds on Porter road.

Thunderstorm Wind, Clinton

When
October 16, 1:32 PM EST
Where
Clinton County, 0.98 mi W of West Chazy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
44.820, -73.520

Several trees downed by thunderstorm winds on West Church street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980481, 980483, 980487, 980485, 980479, 980491, 980492, 980494, 980496.